Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A collocation method for two-point boundary value problems


Authors: J. H. Ahlberg and T. Ito
Journal: Math. Comp. 29 (1975), 761-776
MSC: Primary 65L10
DOI: https://doi.org/10.1090/S0025-5718-1975-0375785-7
MathSciNet review: 0375785
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article is concerned with the use of collocation by splines to numerically solve two-point boundary value problems. The problem is analyzed in terms of cubic splines first and then extended to the use of quintic and septic splines. Consideration is given both to convergences as the mesh is refined and to the bandwidth of the matrices involved. Comparisons are made to a similar approach using the Galerkin method rather than collocation.


References [Enhancements On Off] (What's this?)

  • [1] E. L. ALBASINY & W. D. HOSKINS, "Cubic spline solutions to two-point boundary value problems," Comput. J., v. 12, 1969/70, pp. 151-153. MR 39 #3710. MR 0242379 (39:3710)
  • [2] J. H. AHLBERG, E. N. NILSON & J. L. WALSH, The Theory of Splines and Their Applications, Academic Press, New York and London, 1967. MR 39 #684. MR 0239327 (39:684)
  • [3] W. G. BICKLEY, "Piecewise cubic interpolation and two-point boundary problems," Comput. J., v. 11, 1968/69, pp. 206-208. MR 37 #6036. MR 0230474 (37:6036)
  • [4] P. G. CIARLET, M. H. SCHULTZ & R. S. VARGA, "Numerical methods of high-order accuracy for nonlinear boundary value problems. I. One dimensional problem," Numer. Math., v. 9, 1966/67, pp. 394-430. MR 36 #4813. MR 0221761 (36:4813)
  • [5] T. ITO, A Collocation Method for Boundary Value Problems Using Spline Functions, Doctoral Thesis, Brown University, Providence, R. I., 1972.
  • [6] H. B. KELLER, Numerical Methods for Two-Point Boundary-Value Problems, Blaisdell, Waltham, Mass., 1968. MR 37 #6038. MR 0230476 (37:6038)
  • [7] T. R. LUCAS & G. W. REDDIEN, JR., "Some collocation methods for nonlinear boundary value problems," SIAM J. Numer. Anal., v. 9, 1972, pp. 341-356. MR 46 #8443. MR 0309333 (46:8443)
  • [8] J. L. PHILLIPS, "The use of collocation as a projection method for solving linear operator equations," SIAM J. Numer. Anal., v. 9, 1972, pp. 14-28. MR 46 #6636. MR 0307516 (46:6636)
  • [9] R. D. RUSSELL & L. F. SHAMPINE, A Collocation Method for Boundary Value Problems, Univ. of New Mexico Tech. Rep. 205, October 1970; Also: Numer. Math., v. 19, 1972, pp. 1-28. MR 46 #4737. MR 0305607 (46:4737)
  • [10] M. SAKAI, "Spline interpolation and two-point boundary value problems," Mem. Fac. Sci. Kyushu Univ. Ser. A, v. 24, 1970, pp. 17-34. MR 42 #8702. MR 0273826 (42:8702)
  • [11] A. A. ŠINDLER, "Certain theorems in the general theory of approximate methods of analysis and their application to the methods of collocation, moments and Galerkin," Sibirsk. Mat. Ž., v. 8, 1967, pp. 415-432 = Siberian Math. J., v. 8, 1967, pp. 302-314. MR 35 #5120. MR 0214269 (35:5120)
  • [12] A. A. ŠINDLER, "The rate of convergence of an enriched collocation method for ordinary differential equations," Sibirsk. Mat. Ž., v. 10, 1969, pp. 229-233 = Siberian Math. J., v. 10, 1969, pp. 160-163. MR 39 #2340. MR 0240995 (39:2340)
  • [13] M. H. SCHULTZ & R. S. VARGA, "L-splines," Numer. Math., v. 10, 1967, pp. 345-369. MR 37 #665. MR 0225068 (37:665)
  • [14] G. M. VAĬNIKKO, "On convergence and stability of the collocation method," Differencial'nye Uravnenija, v. 1, 1965, pp. 244-254 = Differential Equations, v. 1, 1965, pp. 186-194. MR 32 #8514. MR 0191105 (32:8514)
  • [15] G. M. VAĬNIKKO, "On convergence of the collocation method for nonlinear differential equations," Ž. Vyčisl. Mat. i Mat. Fiz., v. 6, 1966, no. 1, pp. 35-42 = U. S. S. R. Comput. Math. and Math. Phys., v. 6, 1966, no. 1, pp. 47-58. MR 33 #5129. MR 0196945 (33:5129)
  • [16] R. S. VARGA, Functional Analysis and Approximation Theory in Numerical Analysis, Conference Board of the Mathematical Sciences Regional Conference Series in Appl. Math., no. 3, SIAM, Philadelphia, Pa., 1971. MR 46 #9602. MR 0310504 (46:9602)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10

Retrieve articles in all journals with MSC: 65L10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1975-0375785-7
Keywords: Collocation, two-point boundary value problems, spline, B-spline, diagonally dominant, order of convergence, nonlinear system, Lipschitz condition, quintic splines, spline of interpolation, septic splines, bandwidth
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society